Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 5, NWS Tucson, AZ

July 3, 2008Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 3, 2008, 6:53 PM MST for Pima County, Pinal County, Arizona. It was in force for 104 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2008, 6:53 PM MST (01:53 UTC)
Expired
Jul 3, 2008, 8:37 PM MST
In force
104 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 68 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3738 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 040153
FFWTWC
AZC019-021-040345-
/O.NEW.KTWC.FF.W.0005.080704T0153Z-080704T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
653 PM MST THU JUL 3 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS REISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF ORO VALLEY...
  SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 845 PM MST

* AT 648 PM MST...TRAINED WEATHER SPOTTERS REPORTED VERY HEAVY RAIN  
  FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  ORACLE...CATALINA AND THE CANADA DEL ORO WASH. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS FOR THE NEXT COUPLE OF HOURS OR SO. RUNOFF FROM 
THE HEAVY RAIN EARLIER THIS AFTERNOON AND EVENING WILL CONTINUE TO 
FLOW DOWN THE CDO AND WILL IMPACT TRAVELERS TRYING TO CROSS THE CDO 
AT LA CHOLLA AND OVERTON.  

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3232 11081 3232 11121 3271 11090 3268 11062

$$
1 follow-up statement
000 
WGUS75 KTWC 040337
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
837 PM MST THU JUL 3 2008

AZC019-021-040344-
/O.CAN.KTWC.FF.W.0005.000000T0000Z-080704T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-PINAL AZ-
837 PM MST THU JUL 3 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN PINAL
AND NORTHEASTERN PIMA COUNTIES...

VERY HEAVY RAINS FROM EARLIER THIS AFTERNOON AND EVENING OCCURRED 
OVER NORTHERN FRINGES OF THE SANTA CATALINA MOUNTAINS...ESPECIALLY 
NEAR ORACLE AND CATALINA. THE HEAVY RAIN HAS ENDED THEREFORE THE 
FLASH FLOOD WARNING WILL BE CANCELLED. HOWEVER...AN URBAN AND SMALL 
STREAM FLOOD ADVISORY WILL REPLACE THE WARNING. THE ADVISORY WILL 
COVER EXTREME NORTHEAST PIMA COUNTY AND SOUTHEAST PINAL COUNTY 
INCLUDING THE CANADA DEL ORO WASH.  

LAT...LON 3232 11081 3232 11121 3271 11090 3268 11062

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 1:45 PM MST, 5 hours 8 minutes earlier.

Area forecast discussion, Jul 3, 1:45 PM MST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST THU JUL 3 2008

.SYNOPSIS...HIGH PRESSURE ALOFT WILL BE CENTERED NORTH OF US INTO
THE WEEKEND. THE FLOW AROUND THIS ALONG WITH A LOW LEVEL MOISTURE
INCREASE WILL GENERATE A DAILY CYCLE OF ISOLATED TO SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS...ALONG WITH SEASONABLY HOT
DAYTIME TEMPERATURES.

&&

.DISCUSSION...BETTER THUNDERSTORM COVERAGE TO START THE AFTERNOON
COMPARED TO 24 HOURS AGO. MODEST MOISTURE INCREASE IN LOWER LEVELS
AND MUCH BETTER SHEAR PROFILE HAS PROVIDED A BETTER ENVIRONMENT FOR
EARLIER SHOWERS AND THUNDERSTORMS TODAY. MID LEVEL WARMING TREND
EVIDENT BY YESTERDAY AFTERNOON CONTINUES TO MODERATE...BUT AREAS
FROM PIMA COUNTY WESTWARD MAY BE HOLDING ON TO ABOUT -7C AT H5...NOT
THE BEST BUT WE WILL SEE HOW THAT IS BY LATER THIS AFTERNOON.
RAMPING UP POPS TO 30 PERCENT FOR EASTERN PIMA COUNTY BY THIS
EVENING. SHALLOW MOISTURE INCREASE THROUGH SONORA UP TO 4K FT DEEP
IN THE NORTHERN GULF. MAY NOT GET MUCH DEEPER IN THE SHORT TERM
(RECENT VWP TRENDS SHOW WEAKENING AT ALL LEVELS) BUT EVERY LITTLE
BIT HELPS. STILL FIGHTING RELATIVELY DRIER UPSTREAM FLOW AT MOST
LEVELS AS AVAILABLE MOISTURE IN NORTHERN ARIZONA AND NORTHWEST NEW
MEXICO LESS THAN IMPRESSIVE.

TROPICAL SYSTEM WELL SOUTH OF THE GULF WILL TRACK DUE WEST...BUT
WITH MOISTURE INCREASE AND UPPER LEVEL DIFFLUENT PATTERN NORTH OF
THIS FEATURE...EXPECT SONORA TO BECOME MORE ACTIVE AND POSSIBLY
PROVIDE ADDITIONAL MOISTURE SUPPORT THROUGH DEEPER OUTFLOW AND
DEEPER MOISTURE TRANSPORT OVER THE NEXT COUPLE OF DAYS. EVEN WITH
LESS THAN FAVORABLE LARGER SCALE PATTERN WE STILL MAY MANAGE TO
SQUEEZE OUT A MODEST INCREASE IN CONVECTION.

&&

.FIRE WEATHER...HIGH PRESSURE ALOFT WILL BE CENTERED NORTH OF US
INTO THE WEEKEND. THE FLOW AROUND THIS ALONG WITH A LOW LEVEL
MOISTURE INCREASE WILL GENERATE A DAILY CYCLE OF ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS...ALONG WITH
SEASONABLY HOT DAYTIME TEMPERATURES. ANY THUNDERSTORMS THAT DO
DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE STRONG...ERRATIC...AND
GUSTY WINDS.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. WINDS WILL GENERALLY BE LIGHT AND DIURNALLY
DRIVEN EXCEPT NEAR THUNDERSTORMS THROUGH 06Z FRI...WHERE WINDS WILL
BE VARIABLE AND GUSTY AT TIMES. OUTFLOW WINDS WITH STORMS COULD HAVE
GUSTS TO NEAR 45 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 3, 6:10 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
610 PM MST THU JUL 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     8 N DOUGLAS             31.46N 109.54W
07/03/2008  M75 MPH          COCHISE            AZ   ASOS

&&

GLADER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:02 PM MSTSevere Thunderstorm WarningTWCPima, Pinal58 min
Jul 3, 5:21 PM MSTSevere Thunderstorm WarningTWCPima54 min
Jul 3, 5:38 PM MSTFlash Flood WarningTWCPima112 min
Jul 3, 6:13 PM MSTSevere Thunderstorm WarningTWCCochise, Pima49 min
Jul 3, 6:42 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz78 min
Jul 3, 7:29 PM MSTFlash Flood WarningTWCPima85 min
Jul 3, 8:48 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 3, 9:06 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 4, 3:58 PM MSTSevere Thunderstorm WarningTWCSanta Cruz32 min
Jul 4, 4:55 PM MSTSevere Thunderstorm WarningTWCPinal35 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.